Can My Diet Affect My Medications?
Medications are meant to help people get better. But can the food a person eats affect how well the medicines work? Occasionally, some healthy foods can have adverse effects when combined with specific medications. There are some crucial food and drug interactions that all patients should know.
What to know about antibiotics
Antibiotics are some of the most common medications to treat certain infections. However, patients may want to dial down the dairy products when taking antibiotics. Some of these medications will bind to the calcium in milk products. The result is the formation of an insoluble substance in the stomach that the body can’t absorb.
Healthy eating is a crucial part of a treatment plan for patients with heart disease. However, patients on certain medications should be aware of food and drug interactions. For example, grapefruit and pomegranate can influence the way certain cholesterol medications work. High levels of vitamin K can make blood thinners to prevent stroke less effective. People on blood thinners should avoid eating too many leafy green vegetables, such as spinach or kale.
Beware of alcohol
In almost all cases, mixing medication with alcohol is not a good idea. However, some interactions are more dangerous than others. For example, prescription stimulants can affect whether or not a person feels drunk. This can be extremely dangerous, as patients may not feel the typical effects of alcohol and don’t realize the level of intoxication.
Food isn’t the only factor to be aware of when taking a medication. For example, blood thinners also work less effectively in the presence of certain pain relievers. Alternatively, some common cold and allergy over-the-counter medications may make the effects of blood thinners more potent.
When visiting the doctor, patients should always list all supplements in a medical or health history. Providing this information is vital because some supplements can also interact with prescription medications. Taking vitamin E could increase the risk of bleeding when combined with blood thinners. St. John’s Wort can sometimes be a useful supplement for treating some depression symptoms but can interact with SSRIs, TCAs, birth control pills, or certain blood-thinning medications.
Check with a pharmacist
When in doubt about food and drug interactions, always check with a healthcare provider or pharmacist. These professionals can help patients learn more about medication interactions and provide recommendations.